Nebraska, 2011

Hail and Damaging Winds in Nebraska, June 30, 2011

June 30, 2011 · NWS LBF · 22 events in 6 counties and zones

Scattered thunderstorms developed in the Nebraska Panhandle during the afternoon in advance of a cold front. Hail up to ping pong size fell with strong damaging wind gusts as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms developed in the Nebraska Panhandle during the afternoon in advance of a cold front. Hail up to ping pong size fell with strong damaging wind gusts as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 30, 1:15 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 30, 1:15 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT THU JUN 30 2011

.SYNOPSIS...
UPPER LOW AND ASSOCIATED PV ANOMALLY MOVING NORTHEAST ACROSS THE
CENTRAL ROCKIES THIS AFTERNOON GENERATING SIGNNIFICANT ARE OF TSRA
OVER CO...UT AND WY. BROAD HEIGHT FALLS ACROSS THE CENTRAL ROCKIES
AND HIGH PLAINS ON MORNING UPPER AIR SOUNDINGS AS WELL. EXPECT THE
UPPER LOW TO CONTINUE ITS NORTHEASTWARD MOVEMENT THOUGH WEAKENING AS
IT BREAKS DOWN THE UPPER RIDGE OVER THE PLAINS. AT THE
SURFACE...MIXING HAS BEEN LIMITED OVER THE CWA AS TROUGH AXIS HAS
REMAINED IN PLACE ACROSS THE AREA...THEREFORE TEMPS ARE WARMING BUT
SLOWER THAN ANTICIPATED. LACK OF MIXING HAS ALSO CONTRIBUTED TO
HIGHER DEW POINTS IN SOUTHWEST NEB WHERE A RED FLAG WARNING IS IN
PLACE THOUGH A SLOW DECREASE HAS BEEN NOTED IN THE LAST COUPLE OF
HOURS. CIRRUS/SMOKE HAS ALSO LIMITED INSOLATION SOMEWHAT AS WELL.
EXPECT AS CONVECTION CONTINUES TO DEVELOP/MOVE INTO THE PANHANDLE
WOULD EXPECT WINDS TO COME BACK AROUND TO THE SOUTH AND INCREASE
SOME IN RESPONSE.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

MODELS CONTINUE TO BE SIGNIFICANTLY DIFFERENT IN HOW THEY HANDLE THE
AFOREMENTIONED UPPER LOW AND ASSOCIATED SHORT WAVE THROUGH THE NEXT
24 HOURS. THE NAM IS SLOWER AND GENERALLY FOLLOWED SINCE A SLOWER
PROGRESSION HAS BEEN REALIZED IN THE PREVIOUS DAY. ALL MODELS BRING
THE UPPER LOW INTO THE NRN STREAM AND WEAKEN IT AS IT MOVES ACROSS
THE PLAINS. HOWEVER FOR TONIGHT...ML CAPE VALUES CONTINUE TO BE
IMPRESSIVE DUE TO THE HIGHER SFC DEW POINTS AND AS UPPER LOW
CONTINUES TO PULL NORTHEAST WILL SE TSRA DEVELOPMENT ACROSS THE
WESTERN HALF OF THE CWA THROUGH THE EVENING HOURS. AN INVESTIGATION
OF AREA FORECAST SOUNDINGS SUGGEST AN INVERTED-V TYPE SOUNDING
PROFILE EXPECTED OVER THE PANHANDLE AND PORTIONS OF SOUTHWEST
NEBRASKA AND MESOANALYSIS DOWNDRAFT CAPE VALUES EXCEEDING 1500 J/KG
CONFIRM THIS. SO AN EXPECTATION OF SVR WINDS GUSTS AND POTENTIALLY
LARGE HAIL IS IN ORDER FOR TONIGHT...THOUGH LARGE HAIL DEVELOPMENT
WILL LIKELY OCCUR EARLY IN THE TSRA LIFE CYCLE AS CAPE PROFILES IN
FORECASTED SOUNDINGS SUGGEST WEAKER VERTICAL MOTIONS IN THE MID
LEVELS AND 0-6KM BULK SHEAR VALUES ARE ONLY AROUND 35 KTS. WOULD
EXPECT AN INCREASED COVERAGE OF TSRA TONIGHT IN WRN ZONES INITIALLY
AND SPREADING INTO THE NORTHERN PORTIONS OVERNIGHT.

AS THE LOW SHEARS/MOVES NORTHEAST WINDS SHIFT WILL PROGRESS
SOUTHWARD AS WELL ON FRIDAY. COULD BE SOME CONVECTIVE DEVELOPMENT IN
THE NORTHERN PORTION OF THE STATE FRIDAY MORNING AND EARLY
AFTERNOON...BUT COVERAGE SHOULD BE LESS AS SHOULD BE THE INTENSITY.
TEMPES WILL BE SIGNIFICANTLY COOLER FRIDAY BEHIND THE FRONT AND AT
LEAST SOME MID LEVEL CLOUD COVER. THE NAM WOULD LEAD TO A MORE
PESSIMISTIC FORECAST WITH ITS SLOWER MOVEMENT...BUT TYPICALLY
SOUTHWARD EXTENSION OF CONVECTION IN A POST-FRONTAL ENVIRONMENT IS
OVERDONE...SO STAYED WITH LIMITED CHANCES OF PRECIPITATION IN THE
SOUTH. THE SIGNIFICANT DIFFERENCE IN HOW THE MODELS HANDLE THE UPPER
LOW AND ASSOCIATED COLD FRONT AFFECT THE WEEKEND FORECAST AS WELL.
THE NAM DROPS THE FRONT MUCH FURTHER SOUTHWARD AS WOULD BE EXPECTED
IN A SLOWER SOLUTION. HOWEVER FEEL THAT IT MAY BE TOO FAR SOUTH
GIVEN STRENGTH OF UPPER RISGE AND TIME OF YEAR. THE FORECAST THEN
STRAYS FROM THE NAM AND LEANS MORE TWD THE GFS/GEM/ECMWF/UKMET WHICH
WOULD SUGGEST THE FRONT WILL PROGRESS BACK NORTHWARD SATURDAY
ALLOWING FOR AN INCREASE POTENTIAL IN TSRA DEVELOPMENT. IF THIS
HOLDS TRUE...SVR THUNDERSTORMS WILL BE POSSIBLE BUT AS IS TYPICAL
THIS TIME OF YEAR DETAILS ARE HARD TO PIN DOWN. IN ADDITION...A
RETURN TO ZONAL FLOW ALOFT WOULD MEAN TIMING OF SUBTLE SHORT WAVES
WILL BE DIFFICULT. GENERALLY HAVE GONE WITH A TYPICAL DIURNAL TREND
AND TEMPS NEAR SEASONAL THROUGH THE WEEKEND.

.LONG TERM (SUNDAY THROUGH THURSDAY)...

UPPER LEVEL RIDGE OF HIGH PRESSURE WILL SLOWLY RETROGRADE TO THE
WEST ACROSS THE SOUTHERN PLAINS...AND BY MIDWEEK BE CENTERED ACROSS
THE DESERT SOUTHWEST. APPEARS TO BE A TYPICAL MONSOON PATTERN SET UP
BY MIDWEEK...WITH OUR AREA IN A NORTHWEST FLOW ALOFT TO THE
NORTHEAST OF THE DESERT SOUTHWEST UPPER RIDGE. THIS NORTHWEST FLOW
WILL BE ATOP A SOUTHEAST MOIST FLOW AT THE SURFACE...AND COULD BE A
SET UP FOR SLOW MOVING SOUTHEAST BOUND SUPERCELLS. THIS IS AGAIN
TYPICAL FOR JULY. NO WIDESPREAD PRECIP IS EXPECTED...BUT AT LEAST
ISOLATED LATE AFTERNOON AND NIGHTTIME TSTMS ARE POSSIBLE TUESDAY
NIGHT AND BEYOND. SUNDAY AND THE 4TH OF JULY WILL BE QUITE WARM
/HIGHS 88 TO 98 DEGREES/ AS A STATIONARY FRONT WILL REMAIN WELL TO
OUR NORTH. THE FRONT WILL SETTLE SOUTH TUESDAY AND BEYOND...WITH
HIGHS COOLING BACK INTO THE 80S TO NEAR 90. THE FRONT MAY ALSO SERVE
AS A FOCUS FOR TSTM DEVELOPMENT AND SLIGHT CHANCES WILL BE
MAINTAINED THIS FORECAST.

&&

.HYDROLOGY...

FLOOD WARNINGS CONTINUE FOR THE NORTH PLATTE AND PLATTE RIVER. RIVER
LEVELS WILL HOLD STEADY OR SLOWLY FALL THE NEXT FEW DAYS. RIVER
LEVELS ARE ALSO RECEDING ON THE ELKHORN IN HOLT COUNTY. FLOOD
WARNING WILL BE ALLOWED TO EXPIRE FOR THE ELKHORN THIS AFTERNOON.

&&

.AVIATION...

VFR CONDITIONS ARE TO BE EXPECTED FOR THE MOST PART...THOUGH TSRA
DEVELOPMENT IN THE KVTN AREA IS TO BE EXPECTED THROUGH EARLY
MORNING. BIGGEST CONCERN WITH TSRA WOULD BE HIGH WIND GUSTS AND WILL
BE REFINED IN LATER FORECASTS. COVERAGE OF TSRA IN THE KLBF AREA WILL BE
LIMITED AND CONFIDENCE IS NOT HIGH THAT TSRA WILL MAKE IT THAT FAR
EAST. THEREFORE ONLY CB WAS INCLUDED AT KLBF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

EXTENDED...TAYLOR
SHORT TERM/AVIATION...JWS
Hazardous weather outlook, Jun 30, 2:50 PM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 PM CDT THU JUN 30 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-012200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
450 PM CDT THU JUN 30 2011 /350 PM MDT THU JUN 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THIS EVENING. SCATTERED SEVERE THUNDERSTORMS...WITH THE
MAIN THREAT BEING DAMAGING WIND AND PERHAPS SOME HAIL TO THE SIZE
OF QUARTERS...WILL BE POSSIBLE ALONG AND WEST OF A SPRINGVIEW TO
HAYES CENTER LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ON FRIDAY NIGHT AND SATURDAY AS A
STATIONARY FRONT STALLS OUT ACROSS THE AREA. SEVERE THUNDERSTORMS
ARE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ALONG AND WEST OF A SPRINGVIEW TO
HAYES CENTER LINE THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

The radar

The North Platte radar (KLNX), 190 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Deuel

When
June 30, 4:30 PM MST
Where
Deuel County, 4.43 mi SSW of Chappell
Measured
1.5 in hail
Reported by
Public
Coordinates
41.040, -102.500

Hail, Garden

When
June 30, 4:30 PM MST
Where
Garden County, 2.07 mi N of Lisco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.530, -102.620

Thunderstorm Wind, Deuel

When
June 30, 4:33 PM MST
Where
Deuel County, 0.87 mi SE of Big Spgs
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
41.060, -102.070

Hail, Garden

When
June 30, 5:05 PM MST
Where
Garden County, 0.86 mi SE of Lewellen
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.320, -102.140

Hail, Deuel

When
June 30, 5:15 PM MST
Where
Deuel County, 0.87 mi SE of Big Spgs
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.060, -102.070

Hail, Deuel

When
June 30, 5:15 PM MST
Where
Deuel County, 1.48 mi SSE of Big Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
41.050, -102.070

Thunderstorm Wind, Sheridan

When
June 30, 5:40 PM MST
Where
Sheridan County, 4.86 mi SSE of Rushville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.660, -102.400

Spotter estimated winds to 60 mph.

Hail, Keith

When
June 30, 5:45 PM MST
Where
Keith County, 5.62 mi N of Lemoyne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.360, -101.800

Winds gusted to approximately 50 mph as the storm passed.

Hail, Sheridan

When
June 30, 6:05 PM MST
Where
Sheridan County, 1.23 mi SE of Gordon
Measured
0.75 in hail
Reported by
Public
Coordinates
42.790, -102.180

Thunderstorm Wind, Cherry

When
June 30, 7:05 PM CST
Where
Cherry County, 21.57 mi S of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.570, -101.900

Public estimated winds to 52 knots.

Hail, Arthur

When
June 30, 6:15 PM MST
Where
Arthur County, 5.57 mi ESE of Arthur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.540, -101.600

Thunderstorm Wind, Cherry

When
June 30, 7:15 PM CST
Where
Cherry County, 16.58 mi S of Merriman
Measured
63 kt (72 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.680, -101.700

A full grown pine tree was uprooted and fell on a house. A small shed was destroyed with pieces littered across the yard.

Hail, Arthur

When
June 30, 6:16 PM MST
Where
Arthur County, 10.66 mi ENE of Arthur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.630, -101.510

Thunderstorm Wind, Arthur

When
June 30, 6:16 PM MST
Where
Arthur County, 10.66 mi ENE of Arthur
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.630, -101.510

Spotter estimated winds to 61 knots.

Thunderstorm Wind, Cherry

When
June 30, 7:25 PM CST
Where
Cherry County, Merriman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.920, -101.700

Spotter estimated winds to 52 knots.

Thunderstorm Wind, Cherry

When
June 30, 7:30 PM CST
Where
Cherry County, 9.9 mi SW of Cody
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
42.830, -101.390

Public estimated wind gusts to 80 mph with significant damage to trees and structures. Part of the roof was torn off the house with a 20 by 40 foot wooden structure destroyed.

Thunderstorm Wind, Cherry

When
June 30, 7:33 PM CST
Where
Cherry County, Merriman
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.920, -101.700

Spotter estimated winds to 56 knots.

Hail, Cherry

When
June 30, 7:45 PM CST
Where
Cherry County, 2.45 mi SW of Cody
Measured
1 in hail
Reported by
Public
Coordinates
42.910, -101.290

Thunderstorm Wind, Cherry

When
June 30, 7:45 PM CST
Where
Cherry County, 2.45 mi SW of Cody
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.910, -101.290

Public reported winds to 52 knots.

Thunderstorm Wind, Cherry

When
June 30, 7:50 PM CST to 8:35 PM CST
Where
Cherry County, 1.01 mi E of Nenzel
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
42.930, -101.100

Public estimated winds gusted to 80 mph for up to 45 minutes. Power lines were down in the Nenzel area.

Thunderstorm Wind, Cherry

When
June 30, 8:03 PM CST
Where
Cherry County, Valentine
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

ASOS measure winds to 63 knots.

Thunderstorm Wind, Cherry

When
June 30, 8:20 PM CST
Where
Cherry County, 2.45 mi SW of Sparks
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.930, -100.310

Public estimated winds to 56 knots.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325944, 325946, 325953, 325947, 325948, 325949, 325955, 325952, 325956, 325957, 325962, 326067, 325958, 326051, 326049, 326066, 326050, 325960, 326052, 326059, 326053, 326054.